SERTRALINE, SEIZURE, AND SODIUM: A CASE OF ACUTE SIADH

Sara Klinger, DO, Daniel Weaver, MD, , Lexington, KY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 772

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: Mr. R, a 52 year old man with history of nasopharyngeal carcinoma in remission for 14 years, presented for an elective total laryngectomy. He was doing well post-operatively however had been experiencing uncontrolled anxiety for a few months that was previously controlled by sertraline 100mg. Therefore the medicine team recommended increasing his sertraline dose to 150 mg daily. The following morning, he complained of nausea and abdominal discomfort but otherwise had no new complaints. That afternoon he suffered a seizure that was aborted by lorazepam and he was subsequently loaded with levetiracetam. Labs showed a significant drop in plasma sodium from 131 to 120 milimole(mmol)/Liter(L) in one day. Upon closer review of the medication administration record, the patient received his original dose of sertraline 100mg the morning of the medicine consult and a subsequent dose of 150mg that evening. He then received another 150mg of sertraline the following morning, the day of the seizure. The suspicion was that the increased total sertraline caused acute Syndrome of Inappropriate Anti-Diuretic Hormone (SIADH). Therefore, studies were drawn to confirm this: plasma osmolality 254 miliosmole(mOsm)/kilogram (kg), urine sodium 109mmol/L, urine osmolality 483mOsm/kg, normal thyroid and cortisol studies, and CT head negative for an acute intracranial process. All of which are consistent with SIADH. The patient’s sodium levels improved over the following days with discontinuation of sertraline, hypertonic saline, fluid restriction, and diuresis with furosemide. The patient was eventually resumed on sertraline 50mg daily and discharged home in stable condition on this dose.

Discussion: SIADH is a well-known side effect of selective serotonin reuptake inhibitors (SSRIs), however there are very few reported cases that demonstrate a dramatic decrease in sodium over a 24 hour time period leading to serious symptoms such as a seizure. Hospitalists must be aware that the onset of SIADH can happen acutely, and thus result in a seizure. This case also highlights the importance of careful prescribing in the hospital with medications that are generally considered benign. Checkpoints are in place to prevent this type of mistake for medications such as antibiotics and antihypertensives, but medications such as SSRI’s are often overlooked.

Conclusions: This case illustrates an acute onset of SIADH, a rare but known side effect of SSRIs, however the rapid onset within 24 hours resulting in a seizure is not often described in the literature. This case also exemplifies the negative consequences of failing to ensure a medication order is properly dated resulting in duplication of a medication. System-based checks that alert physicians if the patient has already received a similar medication within 24 hours could help to prevent further medication errors such as this one described.

To cite this abstract:

Klinger, SJ; Weaver, DT. SERTRALINE, SEIZURE, AND SODIUM: A CASE OF ACUTE SIADH. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 772. https://www.shmabstracts.com/abstract/sertraline-seizure-and-sodium-a-case-of-acute-siadh/. Accessed January 19, 2020.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.